Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Newport/Morehead City, NC

May 30, 2017Carteret County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 30, 2017, 1:13 AM EDT for Carteret County, Jones County, Onslow County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 1:13 AM EDT (05:13 UTC)
Expired
May 30, 2017, 2:00 AM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carteret County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 28 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS52 KMHX 300513
SVRMHX
NCC031-103-133-300600-
/O.NEW.KMHX.SV.W.0014.170530T0513Z-170530T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
113 AM EDT TUE MAY 30 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in eastern North Carolina...
  Southern Onslow County in eastern North Carolina...
  Southwestern Carteret County in eastern North Carolina...

* Until 200 AM EDT

* At 113 AM EDT, a severe thunderstorm was located near Edgecomb, or
  7 miles north of Surf City, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jacksonville, Morehead City, Newport, Piney Green, Camp Lejeune
  Center, Swansboro, Cape Carteret, Sneads Ferry, Bogue Inlet Pier,
  Hammocks Beach State Park, Sea View Pier, Cedar Point and Holly
  Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3447 7757 3460 7763 3488 7711 3483 7711
      3483 7705 3480 7709 3481 7696 3482 7696
      3484 7685 3476 7673 3444 7749
TIME...MOT...LOC 0513Z 243DEG 46KT 3455 7753 

HAIL...1.00IN
WIND...60MPH
 
$$

8
1 follow-up statement
529 
WWUS52 KMHX 300532
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
132 AM EDT TUE MAY 30 2017

NCC031-103-133-300600-
/O.CON.KMHX.SV.W.0014.000000T0000Z-170530T0600Z/
Jones NC-Onslow NC-Carteret NC-
132 AM EDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHEASTERN JONES...SOUTHERN ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...

At 131 AM EDT, a severe thunderstorm was located near Sneads Ferry,
or near Camp Lejeune Center, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jacksonville, Morehead City, Newport, Piney Green, Camp Lejeune
Center, Swansboro, Cape Carteret, Sneads Ferry, Bogue Inlet Pier,
Hammocks Beach State Park, Sea View Pier, Cedar Point and Holly
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3447 7757 3460 7763 3488 7711 3483 7711
      3483 7705 3480 7709 3481 7696 3482 7696
      3484 7685 3476 7673 3444 7749
TIME...MOT...LOC 0531Z 249DEG 37KT 3461 7732 

HAIL...1.00IN
WIND...60MPH
 
$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:40 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 29, 9:40 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 PM EDT Mon May 29 2017

.SYNOPSIS...
A weak cold front will drift into the region tonight then drift
back north on Tuesday. The front will stall near the area
through mid to late week then dissipate.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 940 PM Monday...A weak front has settled into the
northern portion of eastern NC as evidenced by easterly flow to
the north of it and southerly flow south. Several weak areas of
low pressure will move along it during the next 48 hours causing
the boundary to meander north and south across the region. This
boundary is likely to be the focus of the heaviest
precipitation through Wed night or Thu but it's location will be
difficult to forecast as it will be strongly modulated by
convective outflows. As expected conditions are becoming more
favorable for convection with showers and storms advancing
toward the region from the south and west as a mid level
shortwave approaches the area. Expect current activity to
rapidly develop into our region between 11 PM and 1 AM /3-5Z/
becoming most numerous from 1 AM through 5 or 6 AM with the best
coverage of showers and storms still expected over the northern
portion of the area. SPC has lowed the severe threat to
"Marginal". 0-6km bulk shear will be increasing but instability
should tend to weaken after midnight with loss of heating and
increasing surface CINH. The loss of instability might be
counteracted by increasing moisture advection as PW values
increase to around 2" and as warm advection aids lift overnight
so will still have a chance for an isolated marginally severe
wind gust or hail. Could see some minor localized flooding in
low lying and poor drainage areas that receive frequent
downpours. Another warm night with low temperatures in the upper
60s to lower 70s inland and northern Outer Banks and the lower
to mid 70s along the southeast coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Monday...The combination of a stalled frontal
boundary near our CWA, strong mid-level shortwaves, and a deeper
plume of moisture in place versus recent days, will lead to a
decent chance of scattered showers and thunderstorms on Tuesday.
Expect more cloud cover with temperatures a few degrees cooler
than today. That cloud cover and increased precip will limit the
severe weather threat tomorrow and SPC has removed our area from
the Marginal threat for Tuesday. Will have PoPs in the 40-50 pct
range Tuesday...perhaps tapering a bit in the afternoon. High
temperatures will be in the mid 80s for most spots.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 pm Mon...An unsettled pattern will be the rule through
most of the long term period as shortwaves/disturbances move
through the region aloft, with a weak front lingering across or
near the area. These features will lead to continued low
confidence through the period due to timing and exact locations
of subtle short waves passing through the region. Models are
hinting at a better chance for showers/storms Sunday as a rather
deep upper trof pushes a surface cold front through the area.
Will cap PoPs at 50% for now on Sunday but later shifts may need
to increase to likely. Temps through Saturday continue quite
warm with 85-90 interior to around 80 on the beaches, with lows
in the upper 60s/lower 70s. Temps cool a bit Sunday into Monday
with highs lower to mid 80s with lows in the mid 60s to lower
70s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 940 PM Mon...Looking at the potential for periods of sub
VFR conditions from around midnight to 5 or 6 am tonight as
showers and strong thunderstorms develop and move across the
area. The NAM BUFKIT soundings indicated a period of IFR
ceilings at the TAF sites after 5 AM through much of Tuesday
morning as easterly low level flow develops over the area in the
wake of the overnight convection. The models differed on the
extent of the easterly flow and thus the extent of these
potential low clouds so will hold off from including them in the
forecast and continue to monitor. VFR conditions are then
expected from late Tue morning through the afternoon outside
scattered showers and storms which are forecast to redevelop
with diurnal heating.

Long Term /Tuesday Night through Saturday/...
As of 3 pm Mon...Mainly VFR through the period, though
occasional periods of sub-VFR in mainly aftn/evening showers
and storms each day. Surface winds will be from the west to
southwest, less than 10 knots Wed and Thu, and 10-15 knots Fri
and Sat.

&&

.MARINE...
Short Term /Tonight and Tuesday/...
As of 940 PM Monday...A weak front has drifted south into the
northern waters this evening and will likely stall along the
coast on Tuesday. Speeds are forecast to be 15 kt or less all
waters through Tuesday but the wind direction forecast is more
problematic due to the differing model solutions on frontal
location late tonight and Tuesday. South of Cape Hatteras and
over the southern half of the Pamlico Sound the flow should be
S/SW through the period. To the north wind direction will be
more variable with E/SE flow tonight becoming NW Tuesday. Seas
are forecast to remain 2-3 ft through Tuesday.

Long Term /Tuesday Night through Saturday/...
Waters north of Ocracoke...Mainly southwest winds Tue night
through Wed night, then shifting winds Thu as a front moves in
and becomes stationary along the coast. Winds will begin to veer
to south once again Thu night into Fri, then southwest on
Saturday. Speeds will be 5-15 knots and seas 2-4 feet through
Friday. On Saturday a stronger front will approach from the
north. Speeds will increase a bit to 10-20 knots with seas 2-5
feet.

Waters south of Ocracoke...Mainly southwest winds 5-15 kt
through Friday. Winds will increase to 15-20 knots Saturday as a
strong front drops south toward the area. Seas mainly 2-4 feet
through Friday, building to 3-5 feet Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...JME/HSA/SGK
MARINE...JME/CTC/HSA
Hazardous weather outlook, May 29, 4:37 AM EDT, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Mon May 29 2017

NCZ029-044>047-079>081-090>095-098-103-104-300845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
437 AM EDT Mon May 29 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will develop late today or this evening. A
couple of the storms could be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected Tuesday afternoon and evening. A
few of these storms could become strong with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 10:54 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1054 PM EDT MON MAY 29 2017

NCZ079-090>092-098-300345-
Greene-Onslow-Jones-Lenoir-Duplin-
1054 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE...NORTHWESTERN ONSLOW AND NORTHERN DUPLIN
COUNTIES...

At 1053 PM EDT, a strong thunderstorm was located near Clinton,
moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kinston, Warsaw, La Grange, Mount Olive, Kenansville, Kinston
Regional Jetport, Faison, Pink Hill, Calypso and Hookerton.

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3534 7782 3538 7780
      3541 7781 3546 7758 3496 7751 3494 7815
      3508 7816 3509 7817
TIME...MOT...LOC 0253Z 263DEG 52KT 3509 7836

27
Local storm report, May 29, 11:44 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1144 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     5 SE BEAUTANCUS         35.07N  77.97W
05/29/2017                   DUPLIN             NC   SPOTTER

            TREES AND POWER LINES DOWN ON BEAUTANCUS RD NEAR
            TEARSHIRT RD

&&

EVENT NUMBER MHX1700146

TL
Local storm report, May 30, 12:00 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1200 AM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     FAISON                  35.12N  78.14W
05/29/2017                   DUPLIN             NC   SPOTTER

            TREES DOWN

&&

EVENT NUMBER MHX1700147

TL
Special weather statement, May 30, 12:00 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1200 AM EDT TUE MAY 30 2017

NCZ044-079-090>093-300445-
Greene-Craven-Jones-Lenoir-Duplin-Pitt-
1200 AM EDT TUE MAY 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
LENOIR...SOUTH CENTRAL GREENE...NORTHWESTERN CRAVEN...SOUTH CENTRAL
PITT AND NORTHEASTERN DUPLIN COUNTIES...

At 1200 AM EDT, radar indicated strong thunderstorms were located
along a line extending from La Grange to 11 miles southeast of Walnut
Creek to 8 miles northeast of Kenansville. Movement was east at 25
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Kinston, La Grange, Grifton, Kinston Regional Jetport, Pink Hill,
Dover and Cove City.

LAT...LON 3516 7783 3534 7782 3541 7737 3522 7729
      3501 7744 3498 7797
TIME...MOT...LOC 0400Z 262DEG 20KT 3531 7780 3517 7777 3505 7786

27
Local storm report, May 30, 12:18 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1218 AM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND DMG     FAISON                  35.12N  78.14W
05/29/2017                   DUPLIN             NC   SPOTTER

            MULTIPLE TREES AND POWERLINES DOWN THROUGHOUT FAISON.
            TREES AND POWERLINES DOWN ON TAYLOR TOWN ROAD AND
            FRIENDSHIP CHURCH ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER MHX1700148

CQD
Special weather statement, May 30, 1:07 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
107 AM EDT TUE MAY 30 2017

NCZ098-300545-
Onslow-
107 AM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ONSLOW COUNTY...

At 107 AM EDT, a strong thunderstorm was located near Edgecomb, or 7
miles northwest of Surf City, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hammocks Beach State Park, Sneads Ferry, Sea View Pier and Holly
Ridge.

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3448 7758 3460 7763 3464 7705 3444 7702
TIME...MOT...LOC 0507Z 266DEG 33KT 3453 7762

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:54 PM EDTSpecial Weather StatementMHXLenoir51 min
May 29, 11:14 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir46 min
May 29, 11:53 PM EDTSevere Thunderstorm WarningMHXDuplin52 min
May 30, 12:00 AM EDTSpecial Weather StatementMHXLenoir45 min
May 30, 12:36 AM EDTSevere Thunderstorm WarningMHXDuplin, Onslow54 min
May 30, 1:07 AM EDTSpecial Weather StatementMHXOnslow38 min
May 30, 1:16 AM EDTSpecial Marine WarningMHX44 min
May 30, 1:29 AM EDTSpecial Weather StatementMHXCraven46 min
May 30, 2:15 AM EDTSpecial Marine WarningMHX30 min
May 30, 2:51 AM EDTSpecial Weather StatementMHXDare24 min
May 30, 2:53 AM EDTSpecial Marine WarningMHX67 min
May 30, 3:05 AM EDTSpecial Marine WarningMHX55 min
May 30, 3:09 AM EDTSpecial Weather StatementMHXHyde36 min
May 30, 4:37 AM EDTSpecial Weather StatementMHXJones, Onslow53 min
May 30, 5:11 AM EDTSpecial Marine WarningMHX64 min
May 30, 7:34 AM EDTSpecial Weather StatementMHXCarteret56 min
May 30, 8:02 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Onslow43 min
May 30, 8:30 AM EDTSpecial Marine WarningMHX60 min
May 30, 8:37 AM EDTAreal Flood AdvisoryMHXCarteret, Craven, Onslow113 min
May 30, 8:41 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven49 min
May 30, 8:56 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Hyde49 min
May 30, 9:04 AM EDTSpecial Marine WarningMHX56 min
May 30, 9:52 AM EDTSpecial Marine WarningMHX53 min
May 30, 9:52 AM EDTSpecial Weather StatementMHXCarteret23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.